Alert archive / Mississippi / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 11, NWS Memphis, TN

March 16, 2002Marshall County, Tate County, Mississippi

NWS Memphis, TN issued this severe thunderstorm warning at Mar 16, 2002, 3:13 PM CST for Marshall County, Tate County, Mississippi. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 16, 2002, 3:13 PM CST (21:13 UTC)
Expired
Mar 16, 2002, 4:00 PM CST
In force
47 min
Issued by
NWS Memphis, TN
Area
Whole counties

Counties Marshall County, MS, Tate County, MS

What was reported inside it

TimeReportWhereRemark
Mar 16, 3:20 PM CSTHail 0.88Independence, MS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 9.2 hours before the alert went out and 25 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2002-03-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2002-03-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
772 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
214 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMEG 162113
SVRMEM
MSC093-137-162200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
313 PM CST SAT MAR 16 2002

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MARSHALL COUNTY IN NORTHWEST MISSISSIPPI
  TATE COUNTY IN NORTHWEST MISSISSIPPI

* UNTIL 400 PM CST.

* AT 305 PM CST...WEATHER RADAR INDICATED A SEVERE THUNDERSTORM OVER
  INDEPENDENCE...MOVING NORTHEAST AT 30 MPH.

* CITIES IN THE PATH OF THIS STORM THROUGH 400 PM CST INCLUDE...
  MARIANNA...BYHALIA...
  RED BANKS...
  HOLLY SPRINGS...

.IF CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND AND LARGE HAIL ARE LIKELY WITH THIS STORM.

.STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST
UPDATES AND INFORMATION.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 16, 3:00 PM CST, 13 minutes earlier.

Area forecast discussion, Mar 16, 3:00 PM CST, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
300 PM CST SAT MAR 16 2002

A SFC FRONT WAS STATIONARY JUST SE OF THE CWFA. EXPECT THIS BOUNDARY
TO PUSH NWWD AS A WARM FRONT TNT AS A SFC LOW RIDES ALONG IT.
SHWRS/TSTMS WILL BE LIKELY TNT WITH THE CONVECTION MAINLY ELEVATED.
THE FRONT WILL HANG IN THE SE PART OF THE CWFA SUNDAY AND THIS
COMBINED WITH DAYTIME HEATING WILL PROVIDE ADDITIONAL SHWRS/TSTM
DEVELOPMENT. THE FRONT WILL PUSH A LITTLE MORE TO THE S SUN NITE...
BUT POPS WILL BE MAINLY FROM LEFTOVER CONVECTION EARLY IN THE
EVENING.

THE NEXT LOW PRESSURE AREA WILL MOVE INTO THE AREA TUE...AND
ISENTROPIC LIFT WILL DEVELOP AS EARLY AS MONDAY. EXPECT RAIN WITH
EMBEDDED TSTMS MONDAY NIGHT AND TUESDAY BEFORE THE SYSTEM MOVES OUT.

THE SW FLOW PATTERN WHICH WILL KEEP WET WEATHER THROUGH TUE WILL
FINALLY GIVE WAY TO A NW FLOW LATE TUE THROUGH THE REST OF THE WEEK.
A STRONG COLD FRONT WILL PUSH INTO THE AREA FROM THE N BY LATE THU.

.MEG...NONE.

SWC

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 15, 7:36 PM CSTSevere Thunderstorm WarningMEGLafayette39 min
Mar 15, 8:05 PM CSTSevere Thunderstorm WarningMEGUnion25 min
Mar 15, 8:23 PM CSTSevere Thunderstorm WarningMEGBenton37 min
Mar 15, 8:53 PM CSTSevere Thunderstorm WarningMEGAlcorn22 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.